gms | German Medical Science

102. Jahrestagung der DOG

Deutsche Ophthalmologische Gesellschaft e. V.

23. bis 26.09.2004, Berlin

Interferon-associated optico and retinopathy

Meeting Abstract

  • corresponding author D. Kampik - Ophthalmology Department; Julius Maximilians Universtiy Würzburg, Würzburg
  • M.R. Kraus - Department of Internal Medicine; Julius Maximilians University Würzburg, Würzburg
  • J.E. Sold-Darseff - Ophthalmology Department; Julius Maximilians Universtiy Würzburg, Würzburg
  • R. Guthoff - Ophthalmology Department; Julius Maximilians Universtiy Würzburg, Würzburg

Evidenzbasierte Medizin - Anspruch und Wirklichkeit. 102. Jahrestagung der Deutschen Ophthalmologischen Gesellschaft. Berlin, 23.-26.09.2004. Düsseldorf, Köln: German Medical Science; 2004. Doc04dogP 166

Die elektronische Version dieses Artikels ist vollständig und ist verfügbar unter:

Veröffentlicht: 22. September 2004

© 2004 Kampik et al.
Dieser Artikel ist ein Open Access-Artikel und steht unter den Creative Commons Lizenzbedingungen ( Er darf vervielfältigt, verbreitet und öffentlich zugänglich gemacht werden, vorausgesetzt dass Autor und Quelle genannt werden.




Interferon-associated optico- and retinopathy is in 40-50% a common side effect of interferon therapy for chronically active hepatitis B and C or metastatic melanoma and other neoplasias. We present a patient with reversible optico- and retinopathy.

Case report

A 40-year-old female patient reported to our clinic complaining about blurred vision of the right eye. She had been treated for chronical active hepatitis C with 80μg of Interferon α2b per week combined with ribavirin 800mg per day for 10 months. Visual acuity was 0.8 of the right eye which revealed enlargement of the blind spot and a diffuse reduction of sensitivity without constriction of the peripheral visual field. Funduscopical examination of the right eye showed an optic disc edema with tortuosity of the retinal veins, peripapillary retinal haemorrhages and cotton wool spots. The left eye was normal. After stopping interferon therapy, retinopathy and visual field defect gradually disappeared and visual acuity normalized during the following 6 weeks. Since no signs of viral activity recurred, no further interferon therapy was performed.


Although interferon associated optico- and retinopathy presents mostly without clinical symptoms, significant loss of visual acuity is reported. To prevent irreversible damage in severe cases, immediate discontinuation of interferon is necessary. Frequent ophthalmological examinations and detailed information of the patient about this side effect is needed to promptly react to severe cases.